Rifnote Loading your desk
Multiple patients at US hospital are paralyzed after staff accidentally gave them the wrong drugs

Multiple patients at US hospital are paralyzed after staff accidentally gave them the wrong drugs

Share:

A Nashville hospital is under investigation after a pharmacy error turned routine outpatient joint surgeries into a medical emergency, leaving four patients with severe nerve damage and triggering cardiac arrests.

On August 14, pharmacy staff at Ascension Saint Thomas Hospital Midtown filled syringes with potassium chloride — a chemical that can stop the heart — instead of the anaesthetic bupivacaine, which is used for spinal injections during joint procedures. The error was not detected until patients began suffering cardiac events during surgery.

Among those most severely affected is Glenda Dorton, who remains in intensive care. Three other patients sustained serious nerve damage.

Hospital president Dr. Shubhada Jagasia issued a public apology, saying: “I am deeply sorry for the harm caused.” The facility self-reported the incident to regulators, met with affected families and has since implemented additional safety protocols.

Tennessee health authorities have launched a formal investigation into the incident. Affected families are considering legal action against the hospital.

Multiple patients at a Nashville hospital are paralyzed after staff accidentally gave them the wrong drugs.


The hospital says they are “sorry” after injecting potassium chloride into the spines of people getting routine joint replacement surgeries.

Hospital staff noticed something was off when multiple patients went into cardiac arrest.

Leave a Reply

Your email address will not be published. Required fields are marked *